New Mexico, 2017

Flash Flooding and Flood in New Mexico, July 29 to 31, 2017

July 29 to 31, 2017 · NWS ABQ · 4 events in 3 counties and zones

A widespread surge of deep monsoon moisture continued to shift northward over New Mexico toward the end of July. Slow-moving showers and thunderstorms developed over the high terrain during the late morning hours then pushed into nearby highlands and valleys through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A widespread surge of deep monsoon moisture continued to shift northward over New Mexico toward the end of July. Slow-moving showers and thunderstorms developed over the high terrain during the late morning hours then pushed into nearby highlands and valleys through the afternoon. Several of these storms produced torrential rainfall rates over two inches per hour. Numerous reports of minor flooding were received over central and western New Mexico. The most significant flooding occurred around Gallup as runoff from heavy rainfall flooded state road 118 between Church Rock and Wingate. The road was closed for more than a day. Another storm developed over Glenwood and produced nearly two inches of rainfall in around one hour. This rain fell on already saturated grounds from recent heavy rains. Whitewater Creek overflowed its banks along the road to the Catwalk. The rush of water produced a flash flood in Glenwood over U.S. Highway 180. The heaviest rainfall occurred along the Dry Cimarron in northern Union County as a back door cold front approached from Colorado. Radar derived rainfall amounts indicated between three and five inches of rain fell in this area, producing a 17 feet rise on the river in just four hours at the Kenton, Oklahoma gauge. Ranchers across northern Union County were not able to get home due to flooded roads along the river. The peak water level of 22.31 feet was just 0.01 feet from the all-time record of 22.32 feet set in 1965. Torrential rainfall also occurred later in the night around Curry and Roosevelt counties. Portales reported between three and four inches of rainfall. No major flooding occurred, however this rainfall led to saturated grounds and set the stage for serious flooding over the coming days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 2:10 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 2:10 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Sat Jul 29 2017

.SYNOPSIS...
Scattered showers and thunderstorms will continue across much of
central and western New Mexico this evening. A backdoor front is
forecast to drop into far northeast New Mexico tonight, becoming a
trigger for storms across the northeast and east-central plains
Sunday afternoon and evening. Scattered to numerous thunderstorms
are forecast elsewhere Sunday. The active weather pattern will
continue into next week as more surface fronts drop in from the
northeast.

&&

.DISCUSSION...
West TX upper high centroid seems to have become the dominant
circulation today. Deformation (atmospheric stretching) between the
west TX circulation and a second upper high center over NV helping to
get storms going over much of western and central NM early this
afternoon. A boundary stalled across the east-central plains is
providing a focus for storms there. A better shot at storms for the
ABQ metro this afternoon/evening compared with yesterday given
storms already firing up just east of La Joya and Bernardo and plenty
of storms to the west.

Deformation/vort lobe over northwest NM and southern CO results in a
cluster of storms or possible MCV over southeast CO later this
evening and overnight. The rain cooled air from these thunderstorms
generates a meso high and backdoor boundary over northeast NM,
setting the stage for Sunday and Monday. This boundary is forecast
to be a focus for storm development Sunday afternoon and evening
across northeast and east- central areas while scattered to numerous
cells pop up over central and western areas. Additionally, the west
TX portion of the upper high circulation is forecast to move west
over central NM Sunday, decreasing storm steering flow and
increasing heavy rain potential.

Active pattern continues Monday with the above mentioned boundary
remaining a focus across eastern NM and western and central areas
remaining active with help from winds aloft switching direction.
North winds aloft develop over northern NM late-day Monday as the
upper high over the Great Basin takes over. Lowered precip chances
some Tuesday given the drier air aloft that is forecast to move in
from the north. Southwest mountains looking like the favored area for
storms Tuesday afternoon and evening.

ECMWF still continues to show Wednesday as the down day for the week
as dry air aloft wraps around upper high but the GFS still generating
plenty of convection. Both models agree that another backdoor
boundary/front moves in Wednesday night or Thursday, resulting in an
increase in convection once again for the latter half of the work
week.

33

&&

.FIRE WEATHER...
Storms and chances for wetting rain have ticked up slightly this
afternoon compared to yesterday and are favoring central and western
portions of New Mexico, although isolated wetting storms have also
popped-up near Interstate 40 across the East Central Plains. Good
chances for wetting rain will continue into the evening hours then
gradually diminish overnight. PWATs will continue an uptrend through
Monday, with increasing chances for wetting/soaking rains. This is
especially true across the northeast quarter where an outflow
reinforced backdoor front will drop down late Sunday into Monday.
Good to excellent humidity recovery looks to continue for the
foreseeable future.

Latest medium range model solutions transition to a northerly flow
regime with the upper high centered over the Great Basin by mid
week. This will allow a backdoor front or two to move down and
recharge moisture westward, with continued good chances for wetting
rain. Daytime temperatures will be below normal under this northerly
flow pattern. Interestingly, the latest medium range model solutions
also break-down the upper high toward the end of next weekend and
into the week of the 7th, with a return of the westerlies although
with plenty of moisture for daily rounds of storms.

11

&&

.AVIATION...
18Z TAF CYCLE
MVFR cigs diminishing near KGUP late this morning. Otherwise, VFR
conditions prevail and are forecast to persist outside of scattered
showers and storms this afternoon/evening. Short-lived MVFR
conditions are likely with storms today. MVFR cigs may develop early
Sunday morning at KTCC and possibly KGUP, but forecaster confidence
too low to include in TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  88  64  88 /  20  40  30  20
Dulce...........................  55  81  55  81 /  50  60  40  60
Cuba............................  57  80  57  79 /  30  60  60  60
Gallup..........................  58  83  58  82 /  30  60  40  30
El Morro........................  55  79  55  78 /  50  70  60  50
Grants..........................  57  84  58  84 /  40  50  60  50
Quemado.........................  57  79  57  79 /  60  70  50  50
Glenwood........................  63  86  64  85 /  50  40  30  40
Chama...........................  52  78  51  76 /  40  70  60  70
Los Alamos......................  59  81  59  78 /  30  50  60  50
Pecos...........................  58  79  57  77 /  20  70  60  70
Cerro/Questa....................  53  75  53  73 /  40  70  60  70
Red River.......................  48  67  47  65 /  40  80  60  70
Angel Fire......................  50  71  50  70 /  60  70  60  70
Taos............................  55  80  54  79 /  30  50  50  60
Mora............................  55  75  54  71 /  30  70  70  60
Espanola........................  63  87  62  84 /  20  30  50  30
Santa Fe........................  60  82  60  79 /  30  50  60  60
Santa Fe Airport................  61  86  60  84 /  20  40  60  40
Albuquerque Foothills...........  64  88  64  86 /  30  30  40  40
Albuquerque Heights.............  67  89  66  87 /  20  20  30  30
Albuquerque Valley..............  63  91  63  89 /  20  20  30  30
Albuquerque West Mesa...........  66  90  66  88 /  20  20  40  30
Los Lunas.......................  61  93  62  91 /  20  20  30  30
Rio Rancho......................  66  90  65  87 /  20  30  40  30
Socorro.........................  67  91  67  89 /  20  20  40  30
Sandia Park/Cedar Crest.........  60  83  60  80 /  30  60  60  50
Tijeras.........................  58  86  59  83 /  30  60  50  40
Moriarty/Estancia...............  57  86  57  84 /  20  40  40  30
Clines Corners..................  59  84  58  82 /  20  50  40  40
Gran Quivira....................  61  86  61  84 /  20  40  20  40
Carrizozo.......................  63  88  64  86 /  20  30  20  20
Ruidoso.........................  58  82  58  80 /  30  40  30  60
Capulin.........................  58  77  56  75 /  30  70  60  50
Raton...........................  57  82  57  81 /  20  70  60  50
Springer........................  60  84  59  79 /  10  50  60  50
Las Vegas.......................  56  81  56  77 /  10  40  70  50
Clayton.........................  63  83  61  78 /  20  50  60  50
Roy.............................  62  84  60  77 /  10  30  70  60
Conchas.........................  68  93  68  84 /   5  20  70  60
Santa Rosa......................  65  93  65  87 /   5  20  60  40
Tucumcari.......................  69  96  68  88 /   5  20  70  50
Clovis..........................  67  91  66  85 /   5  10  60  40
Portales........................  68  91  68  85 /   5  10  60  40
Fort Sumner.....................  68  92  68  87 /   5  10  50  40
Roswell.........................  70  98  70  94 /   5   5  30  20
Picacho.........................  64  90  66  87 /   5  20  20  40
Elk.............................  61  85  62  83 /  20  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jul 29, 2:36 AM MST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 AM MDT Sat Jul 29 2017

NMZ501>540-301000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
336 AM MDT Sat Jul 29 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible across western and central New Mexico this
afternoon, where localized areas of flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Localized areas of heavy rainfall remains possible on Sunday across
western, central and northeast New Mexico. Storm coverage will
increase on Monday and Tuesday, as will available moisture. Flash
flooding will be possible nearly area wide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash
flooding through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Jul 29, 12:40 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT SAT JUL 29 2017

NMZ506-508-292015-
Southwest Mountains-West Central Mountains-
140 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND
NORTHEASTERN CATRON COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Datil, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of northwestern
Socorro and northeastern Catron Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 10755 3434 10766 3442 10783 3458 10769
TIME...MOT...LOC 1940Z 130DEG 5KT 3443 10766

Guyer
Special weather statement, Jul 29, 12:51 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
151 PM MDT SAT JUL 29 2017

NMZ534-292015-
Quay County-
151 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrio, or 32 miles south of Nara Visa, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glenrio and Bard.

This includes Interstate 40 between Mile Markers 361 and 373.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3503 10306 3511 10326 3533 10319 3527 10304
      3505 10304
TIME...MOT...LOC 1951Z 207DEG 6KT 3514 10313

Guyer
Special weather statement, Jul 29, 4:19 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT SAT JUL 29 2017

NMZ508-292345-
Southwest Mountains-
519 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CATRON COUNTY UNTIL
545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Datil, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Datil.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3403 10805 3419 10816 3434 10797 3411 10780
TIME...MOT...LOC 2319Z 238DEG 5KT 3415 10804

Guyer

The radar

The Albuquerque radar (KABX), 166 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, McKinley

When
July 29, 4:45 PM MST to 5:30 PM MST
Where
McKinley County, 0.29 mi E of Church Rock to 0.21 mi ESE of Church Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.530, -108.595

Flash flooding over portions of state road 118 between Church Rock and Wingate. Road closed.

Flash Flood, Catron

When
July 29, 4:45 PM MST to 6:30 PM MST
Where
Catron County, 0.77 mi ENE of Glenwood to 0.14 mi NE of Glenwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.326, -108.869

Whitewater Creek flooded Catwalk Road and U.S. Highway 180 at Glenwood. Road closed.

Flash Flood, Union

When
July 29, 8:00 PM MST to 10:30 PM MST
Where
Union County, 21.13 mi NNW of Moses to 19.19 mi NNE of Moses
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.998, -103.187

Torrential rainfall for several hours produced a 17 feet rise on the Dry Cimarron River at the Kenton, Oklahoma gauge in just four hours. Several ranchers in northern Union County were unable to get home due to flooded roadways along the river.

Flood, Union

When
July 30, 10:30 PM MST to July 31, 6:25 AM MST
Where
Union County, 15.14 mi NNE of Moses to 13.7 mi N of Moses
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.925, -103.004

The Dry Cimarron River experienced a near record flood event from torrential rainfall that fell over the watershed for several hours on the evening of July 30, 2017. The gauge at Kenton, Oklahoma peaked at 22.31 feet. This was just 0.01 feet shy of the all-time record of 22.32 feet set in 1965. Ranchers were unable to get home due to flood waters along the river.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705511, 705512, 705513, 705529.